New Mexico, 2024

Damaging Wind in New Mexico, July 27, 2024

July 27, 2024 · NWS EPZ · 1 event in 1 county or zone

An upper trough was approaching the Rockies and a few storms developed ahead of it in Hidalgo county where modest moisture remained in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper trough was approaching the Rockies and a few storms developed ahead of it in Hidalgo county where modest moisture remained in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 27, 4:34 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 27, 4:34 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
534 PM MDT Sat Jul 27 2024

...New AVIATION...

.SYNOPSIS...
Issued at 210 PM MDT Sat Jul 27 2024

Shower and storm chances continue through the weekend, favoring
areas across western New Mexico with localized flash flooding and
gusty outflow winds as the primary threats. Mostly dry and
abnormally warm conditions continue for the Rio Grande Valley and
western Texas.

&&

.DISCUSSION...
Issued at 210 PM MDT Sat Jul 27 2024

Overall, no major changes in the forecast from previous forecast
packages with daily afternoon/evening shower and thunderstorm
chances, focusing over area along and west of the Continental Divide
and the Gila region.

Current water vapor satellite imagery overlayed with 500mb RAP
analysis shows high pressure aloft expanding and progressing towards
the east across the Desert Southwest. At the surface, highest PW
values of 1.0-1.3 inches occur generally along and west of the
Continental Divide, along with dew points in the upper 50s to low
60s. PW values of 0.9-1.1 inches areas east. The aforementioned high
pressure will circulate drier air in the mid to upper levels from
the west/northwest. This will help inhibit convective update
growth across the eastern 2/3s of the forecast area. Shower and
storm coverage will once again favor areas along and west of the
Divide and the Gila Region, with scattered thunderstorm activity
this afternoon/evening. Like previous days, the primary threats
will be gusty outflow winds and localized flash flooding. Isolated
coverage expected for areas along and east of the RGV. High
temperatures this afternoon will top out in the upper 90s to
around 100 degrees across the desert lowlands. Upper high will be
overhead on Sunday will scattered mountains and isolated lowland
storm chances areawide. Temperatures on Sunday will be very
similar to today.

Upper high and ridge axis will shift further east across central and
eastern TX at the beginning of next week. The corresponding
monsoonal moisture corridor will respond, slowly shifting east
across NM. Fairly consistent weather pattern will setup with daily
afternoon and evening shower and thunderstorm chances areawide,
scattered in the mountains and isolated in the lowlands. High
temperatures through the first half of the week will be in the upper
90s to low 100s across the lowlands, 100-103 for the El Paso metro.

By the end of next work week and into the weekend. Model and
ensemble guidance shows the upper level high reestablishing itself
of the Central Rockies. Above average warmth, along with general
monsoonal type storm activity can be expected.

&&

.AVIATION...
(00Z TAFS)
Issued at 525 PM MDT Sat Jul 27 2024

VFR conditions are expected through period across all of the TAF
sites with CIG SCT110-BKN250. There will be a couple of TS across
the Borderland, which will produce outflows that may cause the
winds across much of the terminals to become breezy (10 to 15
with gust up to 20 kts) especially at the KDNM and KTCS at least
until 03Z. The winds should subside thereafter. Also, TS may move
across the terminals (not mentioned in the TAFs). Should TS move
over the terminals mainly west of the Rio Grande, they could
produce +RA that could briefly reduce VSBY. Otherwise, there will
be no reduction in the VSBY across the runways.

&&

.FIRE WEATHER...
Issued at 210 PM MDT Sat Jul 27 2024

Fire weather concerns remain LOW through the period. Recent
monsoonal moisture surges and rainfall have helped, as ERC values
below 50th percentile at most sites. Weather wise, scattered shower
and storm chances remain in the forecast through weekend with the
focus and better coverage for areas along and west of the Divide and
Gila Region. Gusty outflow winds, lightning, and wetting rains will
be the primary impacts.

Temperatures through the period will continue running above the
seasonal average with Min RH values each in the 25-40 percent range
of the high terrain and 20-30 percent range over the lowlands. Winds
will be light and generally diurnal/terrain driven in terms of
direction.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  76 101  77 103 /  40  20  30  10
Sierra Blanca            67  92  68  95 /  20  30  30  10
Las Cruces               72 100  72 100 /  40  20  40  10
Alamogordo               69  97  71  98 /  20  20  10  10
Cloudcroft               54  74  54  76 /  20  50  20  40
Truth or Consequences    70  96  71  97 /  50  30  20  20
Silver City              63  89  64  90 /  50  70  30  60
Deming                   69  98  71  98 /  40  30  40  10
Lordsburg                69  95  69  96 /  70  50  40  40
West El Paso Metro       75  98  75 100 /  40  20  40  10
Dell City                70  98  71 101 /  10  20  10  10
Fort Hancock             71 100  72 102 /  40  30  40  10
Loma Linda               67  91  69  93 /  30  30  30  10
Fabens                   73  98  74 100 /  40  30  40  10
Santa Teresa             72  97  73  98 /  50  20  50  10
White Sands HQ           74  97  74  99 /  40  30  30  10
Jornada Range            70  97  71  98 /  40  30  30  10
Hatch                    70 100  71 101 /  50  30  30  20
Columbus                 72  97  73  98 /  50  30  50  10
Orogrande                70  96  71  98 /  20  20  20  10
Mayhill                  59  85  59  87 /  20  50  10  30
Mescalero                58  86  59  87 /  20  50  10  30
Timberon                 57  83  57  86 /  20  40  20  20
Winston                  59  87  58  88 /  50  70  20  40
Hillsboro                67  94  68  95 /  60  50  40  30
Spaceport                67  97  68  98 /  40  30  20  20
Lake Roberts             60  88  59  90 /  50  80  40  60
Hurley                   65  92  64  93 /  50  60  30  40
Cliff                    64  98  64 100 /  40  60  30  50
Mule Creek               65  91  66  92 /  50  60  30  50
Faywood                  66  92  66  93 /  40  50  40  40
Animas                   69  95  69  95 /  70  60  50  50
Hachita                  67  95  69  95 /  80  40  50  30
Antelope Wells           67  92  68  93 /  60  60  60  50
Cloverdale               64  87  64  87 /  50  70  60  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...36-Texeira

In the hours before

Special weather statement, Jul 27, 12:41 PM MST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
141 PM MDT Sat Jul 27 2024

NMZ408-409-426-272015-
Eastern Black Range Foothills NM-
Southern Gila Region Highlands/Black Range NM-Sierra County Lakes NM-
141 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRANT AND WEST
CENTRAL SIERRA COUNTIES THROUGH 215 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hermosa, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Emory Pass, Kingston, Hermosa, Ladder Ranch, Portions of the Aldo
Leopold Wilderness, and Iron Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3305 10793 3319 10774 3303 10750 3284 10777
TIME...MOT...LOC 1941Z 320DEG 11KT 3306 10777

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KS
Special weather statement, Jul 27, 2:56 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
356 PM MDT Sat Jul 27 2024

NMZ407-272230-
Southwest Desert/Mimbres Basin NM-
356 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LUNA COUNTY THROUGH 430
PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Deming, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Deming, Sunshine, and Spring Canyon State Park.

This includes Interstate 10 in New Mexico between mile markers 70 and
81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3221 10802 3233 10785 3215 10761 3198 10786
TIME...MOT...LOC 2155Z 317DEG 6KT 3223 10788

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KS
Special weather statement, Jul 27, 3:29 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service El Paso TX
429 PM MDT Sat Jul 27 2024

NMZ401-426-272300-
Upper Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
429 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRANT COUNTY
THROUGH 500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Gila Hot Springs, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gila Hot Springs, Copperas Vista, and Portions of the Gila
Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3320 10817 3313 10809 3299 10841 3320 10848
TIME...MOT...LOC 2227Z 336DEG 13KT 3319 10832

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KS
Special weather statement, Jul 27, 3:33 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
433 PM MDT Sat Jul 27 2024

NMZ401-404-426-272300-
Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
433 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GRANT AND NORTHERN
HIDALGO COUNTIES THROUGH 500 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Redrock, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Redrock, Oak Grove, and Gila Middle Box.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 10883 3285 10864 3268 10845 3252 10873
TIME...MOT...LOC 2233Z 329DEG 13KT 3274 10868

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KS
Special weather statement, Jul 27, 4:54 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service El Paso TX
554 PM MDT Sat Jul 27 2024

NMZ404-280030-
Southwest Desert/Lower Gila River Valley NM-
554 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GRANT AND NORTH CENTRAL
HIDALGO COUNTIES THROUGH 630 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Lordsburg, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lordsburg, Shakespeare, and Pyramid Mountains.

This includes Interstate 10 in New Mexico between mile markers 20 and
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3240 10877 3247 10856 3230 10838 3218 10874
TIME...MOT...LOC 2353Z 336DEG 13KT 3237 10863

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KS
Special weather statement, Jul 27, 5:36 PM MST, 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
636 PM MDT Sat Jul 27 2024

NMZ405-280100-
Lowlands of the Bootheel NM-
636 PM MDT Sat Jul 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HIDALGO COUNTY
THROUGH 700 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Alamo Hueco, moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hachita Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3168 10845 3171 10830 3155 10820 3152 10821
      3147 10847
TIME...MOT...LOC 0036Z 349DEG 14KT 3163 10836

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KS

The radar

The Tucson radar (KEMX), 189 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
July 27, 5:59 PM MST
Where
Hidalgo County, 0.94 mi WNW of Lordsburg Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
32.337, -108.694

A peak gust of 63 mph was reported at the Lordsburg Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202028.